Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 191, NWS Sioux Falls, SD

June 20, 2005Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2005, 11:32 PM CDT for Charles Mix County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2005, 11:32 PM CDT (04:32 UTC)
Expired
Jun 21, 2005, 12:19 AM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 11:35 PM CDTTSTM WND DMGRavinia, SDBROKE 8 INCH BRANCHES, KNOCKED OUT POWER, CAUSED DAMAGE TO STRUCTURES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 210432
SVRFSD
SDC023-210515-
/O.NEW.KFSD.SV.W.0191.050621T0432Z-050621T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 PM CDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 1215 AM CDT

* AT 1132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR LAKE ANDES...MOVING
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAGNER AROUND 1150 PM CDT
  DANTE AROUND MIDNIGHT CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4330 9852 4309 9861 4291 9815 4317 9810

$$

CHAPMAN
2 follow-up statements
000 
WWUS53 KFSD 210452
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1152 PM CDT MON JUN 20 2005

SDC023-210515-
/O.CON.KFSD.SV.W.0191.000000T0000Z-050621T0515Z/
CHARLES MIX SD-
1152 PM CDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1215 AM CDT FOR
CHARLES MIX COUNTY...

AT 1152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL AND WINDS TO 60 MPH.  THIS STORM WAS LOCATED NEAR RAVINIA...OR 
ABOUT 8 MILES EAST OF LAKE ANDES...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAGNER AROUND MIDNIGHT CDT
  DANTE AROUND 1210 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4330 9852 4309 9861 4291 9815 4317 9810

$$

CHAPMAN
000 
WWUS53 KFSD 210519
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 AM CDT TUE JUN 21 2005

SDC023-210527-
/O.EXP.KFSD.SV.W.0191.000000T0000Z-050621T0515Z/
CHARLES MIX SD-
1217 AM CDT TUE JUN 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR CHARLES MIX COUNTY EXPIRES AT
1215 AM CDT...

THE WARNING HAS EXPIRED. THE STORM IS NO LONGER SEVERE. HOWEVER...
TORRENTIAL RAINFALL AND SOME HAIL UP TO A HALF INCH IN DIAMETER WILL 
BE LIKELY WITH SLOW MOVING THUNDERSTORMS FROM JUST SOUTHEAST OF 
PLATTE...TO LAKE ANDES...TO WAGNER THROUGH 1 AM.

LAT...LON 4330 9852 4309 9861 4291 9815 4317 9810

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:30 PM CDT, 8 hours 2 minutes earlier.

Area forecast discussion, Jun 20, 3:30 PM CDT, 8 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT MON JUN 20 2005

.DISCUSSION...
ONGOING SVR WX. NO DISCUSSION.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 20, 1:19 PM CDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
119 PM CDT MON JUN 20 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
119 PM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS SHOULD DEVELOP ALONG A SERIES OF OUTFLOW
BOUNDARIES NORTH OF INTERSTATE 90 THIS AFTERNOON AND
EVENING...THEN PROGRESS SOUTHEAST OVER THE AREA. A FEW OF THE
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND PENNY SIZE
HAIL AS THE PRIMARY THREAT...ESPECIALLY ALONG AND NORTH OF
INTERSTATE 90. HOWEVER...THERE IS AN ISOLATED TORNADO THREAT
ALONG ANY OF THESE BOUNDARIES THROUGH THE EARLY EVENING HOURS.

EXCESSIVE TEMPERATURES...
HEAT INDICES WILL RISE INTO THE 100 TO 105 RANGE THIS AFTERNOON
WEST OF INTERSTATE 29...AS TEMPERATURES RISE INTO THE LOWER 90S
AND DEW POINTS REMAIN IN THE 70 TO 75 RANGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS STILL A CHANCE OF THUNDERSTORMS REDEVELOPING NORTH OF
INTERSTATE 90 TUESDAY AFTERNOON AND MOVING SOUTHEAST THROUGH THE
AREA TUESDAY NIGHT. A FEW OF THESE STORMS COULD ALSO BE SEVERE.

A COLD FRONT SHOULD MOVE SOUTHEAST OVER THE AREA THURSDAY
NIGHT...BRINGING A CHANCE OF THUNDERSTORMS ALONG WITH IT. A FEW
OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM NORTH OF INTERSTATE
90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, Jun 20, 10:05 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     LUVERNE                 43.65N 96.21W
06/20/2005  59 MPH           ROCK               MN   TRAINED SPOTTER

            A 59 MPH WIND GUST WAS MEASURED BY A SPOTTER ON THE WEST
            SIDE OF LUVERNE.

0852 PM     HAIL             PARKER                  43.40N 97.14W
06/20/2005  0.75 INCH        TURNER             SD   FIRE DEPT/RESCUE

0918 PM     FLASH FLOOD      BROOKINGS               44.31N 96.79W
06/20/2005                   BROOKINGS          SD   EMERGENCY MNGR

            IN ADDITION TO STREET FLOODING IN BROOKINGS, PEA SIZED
            HAIL WAS REPORTED FOR ABOUT A MINUTE.

0923 PM     HAIL             1 S BROOKINGS           44.29N 96.79W
06/20/2005  0.75 INCH        BROOKINGS          SD   PUBLIC

0935 PM     TSTM WND DMG     EDGERTON                43.87N 96.13W
06/20/2005                   PIPESTONE          MN   TRAINED SPOTTER

            3 TO 4 INCH DIAMETER TREE BRANCHES BLOWN DOWN BY THE
            WIND, AND KNOCKED THE POWER OUT.

0954 PM     TSTM WND GST     ADRIAN                  43.63N 95.93W
06/20/2005  65 MPH           NOBLES             MN   TRAINED SPOTTER

            60 TO 65 MPH WIND GUSTS BLEW DOWN 4 INCH DIAMETER TREE
            BRANCHES.

&&

TRM
Local storm report, Jun 20, 10:15 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     1 N MAGNOLIA            43.66N 96.07W
06/20/2005  60 MPH           ROCK               MN   PUBLIC

            FEW 2-3 INCH TREE BRANCHES DOWN.

&&

GH
Local storm report, Jun 20, 11:01 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     VERMILLION              42.78N 96.93W
06/20/2005  70 MPH           CLAY               SD   AMATEUR RADIO

            WINDS GUSTING UP TO 70 MPH WERE CAUSING THE POWER TO GO
            IN AND OUT.

0900 PM     HAIL             6 W CANISTOTA           43.60N 97.41W
06/20/2005  0.75 INCH        MCCOOK             SD   TRAINED SPOTTER

1036 PM     TSTM WND GST     SIBLEY                  43.40N 95.74W
06/20/2005  60 MPH           OSCEOLA            IA   TRAINED SPOTTER

            IN ADDITION TO WIND GUSTS OF 50 TO 60 MPH, HEAVY RAIN HAS
            FORCED THIS FIREMAN TO PULL OVER AND WAIT OUT THE STORM.
            HE COULD NOT SEE FAR ENOUGH TO DRIVE ANY FURTHER.

1050 PM     HAIL             ALEXANDRIA              43.65N 97.78W
06/20/2005  0.75 INCH        HANSON             SD   EMERGENCY MNGR

            IN ADDITION TO DIME SIZED HAIL, THERE IS HEAVY RAIN, LOTS
            OF LIGHTNING, AND WINDS GUSTING OVER 35 MPH.

&&

TRM
Local storm report, Jun 20, 11:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1123 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     HAIL             LOOMIS                  43.79N 98.11W
06/20/2005  1.00 INCH        DAVISON            SD   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED JUST SOUTHEAST OF LOOMIS, IN
            ADDITION TO HEAVY RAIN AND WINDS GUSTING AT 35 TO 40 MPH.

&&

TRM
Local storm report, Jun 20, 11:25 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     HAIL             2 E LOOMIS              43.79N 98.07W
06/20/2005  0.75 INCH        DAVISON            SD   EMERGENCY MNGR

&&

GH
Local storm report, Jun 20, 11:29 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1129 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     FLASH FLOOD      WORTHINGTON             43.63N 95.60W
06/20/2005                   NOBLES             MN   TRAINED SPOTTER

            HEAVY RAIN HAS CAUSED FLOODING IN LOW LYING STREETS
            AROUND THE LAKE.IT WAS ABOUT 3 FEET DEEP AT 8TH STREET
            AND 10TH AVENUE.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:21 PM CDTFlash Flood WarningFSDClay, Union3 hr
Jun 20, 7:25 PM CDTSevere Thunderstorm WarningFSDUnion50 min
Jun 20, 7:33 PM CDTSevere Thunderstorm WarningFSDClay42 min
Jun 20, 8:07 PM CDTSevere Thunderstorm WarningFSDMinnehaha23 min
Jun 20, 8:11 PM CDTFlash Flood WarningFSDMinnehaha3 hr
Jun 20, 8:14 PM CDTFlash Flood WarningFSDBrookings3 hr
Jun 20, 8:15 PM CDTSevere Thunderstorm WarningFSDClay, Union61 min
Jun 20, 8:17 PM CDTFlash Flood WarningFSDTurner3 hr
Jun 20, 8:40 PM CDTSevere Thunderstorm WarningFSDTurner65 min
Jun 20, 9:22 PM CDTSevere Thunderstorm WarningFSDBrookings42 min
Jun 20, 9:25 PM CDTSevere Thunderstorm WarningFSDGregory50 min
Jun 20, 9:38 PM CDTTornado WarningFSDTurner37 min
Jun 20, 9:43 PM CDTFlash Flood WarningFSDMoody2 hr
Jun 20, 9:43 PM CDTSevere Thunderstorm WarningFSDJerauld, Sanborn62 min
Jun 20, 10:08 PM CDTFlash Flood WarningFSDClay2 hr
Jun 20, 10:13 PM CDTSevere Thunderstorm WarningFSDSanborn62 min
Jun 20, 10:15 PM CDTSevere Thunderstorm WarningFSDGregory60 min
Jun 20, 10:16 PM CDTSevere Thunderstorm WarningFSDTurner29 min
Jun 20, 10:28 PM CDTSevere Thunderstorm WarningFSDMcCook32 min
Jun 20, 10:31 PM CDTSevere Thunderstorm WarningFSDHanson44 min
Jun 20, 10:39 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld44 min
Jun 20, 10:43 PM CDTSevere Thunderstorm WarningFSDTurner32 min
Jun 20, 10:49 PM CDTFlash Flood WarningFSDBon Homme, Yankton3 hr
Jun 20, 10:49 PM CDTSevere Thunderstorm WarningFSDBon Homme41 min
Jun 20, 10:57 PM CDTFlash Flood WarningFSDBeadle, Sanborn2 hr
Jun 20, 11:06 PM CDTSevere Thunderstorm WarningFSDDavison24 min
Jun 20, 11:10 PM CDTFlash Flood WarningFSDMcCook, Minnehaha, Turner2 hr
Jun 20, 11:10 PM CDTSevere Thunderstorm WarningFSDClay, Yankton16 min
Jun 20, 11:15 PM CDTSevere Thunderstorm WarningFSDTurner12 min
Jun 20, 11:18 PM CDTSevere Thunderstorm WarningFSDHanson58 min
Jun 20, 11:26 PM CDTFlash Flood WarningFSDDavison, Hanson2 hr
Jun 20, 11:28 PM CDTSevere Thunderstorm WarningFSDDavison32 min
Jun 20, 11:35 PM CDTSevere Thunderstorm WarningFSDBon Homme25 min
Jun 20, 11:37 PM CDTFlash Flood WarningFSDMoody113 min
Jun 21, 12:29 AM CDTSevere Thunderstorm WarningFSDCharles Mix47 min
Jun 21, 12:56 AM CDTFlash Flood WarningFSDCharles Mix3 hr
Jun 21, 1:04 AM CDTSevere Thunderstorm WarningFSDBrule56 min
Jun 21, 1:35 AM CDTFlash Flood WarningFSDBon Homme115 min
Jun 21, 1:35 AM CDTSevere Thunderstorm WarningFSDGregory40 min
Jun 21, 1:58 AM CDTSevere Thunderstorm WarningFSDBrule30 min
Jun 21, 2:25 AM CDTSevere Thunderstorm WarningFSDGregory38 min
Jun 21, 3:11 AM CDTFlash Flood WarningFSDCharles Mix3 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.